Iowa, 2003

Flash Flood and Hail in Iowa, July 20 to 21, 2003

July 20 to 21, 2003 · NWS DVN · 20 events in 5 counties and zones

Supercell thunderstorms developed in the evening hours and formed an organized cluster around Waterloo, Iowa. As the storms moved southeast through Eastern Iowa they interacted with boundaries and produced 6 tornadoes with widespread wind damage in the Cedar Rapids metropolitan area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.9 million
Crop damage
$140,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Supercell thunderstorms developed in the evening hours and formed an organized cluster around Waterloo, Iowa. As the storms moved southeast through Eastern Iowa they interacted with boundaries and produced 6 tornadoes with widespread wind damage in the Cedar Rapids metropolitan area. KCRG TV and KGAN TV in Cedar Rapids measured 63 knots (73 mph) and 53 knots (61 mph) respectively at their studios during the storm. At the height of the storm in Cedar Rapids, Alliant Energy reported that about half of its 70,000 customers in the Cedar Rapids area were without power. Sporatic wind damage then occurred from Cedar Rapids to the Mississippi River. Heavy rain accompanying the storms produced mainly nuisance street flooding in many cities but did result in 2 mudslides, one in Moline, Illinois and another across Illinois 84 just northwest of Mississippi Palisades State Park in Carroll County Illinois. The second mudslide resulted in a traffic accident with no injuries. In Muscatine County the storms evolved into a bow echo and then raced East Southeast and produced widespread wind damage with winds estimated at 80 knots or stronger (92 mph) that lasted 10 to 15 minutes across the Illinois Counties of Rock Island, Mercer, and Southern Henry. An unsubstantiated wind gust of 90 knots (104 mph) occurred at Lock and Dam 16 on the Mississippi River just east of Muscatine, Iowa. Mercer and Southern Henry counties in Illinois had extensive damage from the bow echo with Galva, Illinois, in southern Henry County being hardest hit. An estimated 10,000 to 15,000 people were without power in the affected 3 counties. High winds of at least 80 knots (92 mph) lasted for nearly 15 minutes in Galva, toppling a grain elevator onto the BNSF railroad mainline. The combination of the toppled grain elevator and a propane leak caused by the fallen elevator halted rail traffic for 11 hours, delaying 7 or 8 BNSF trains. Blackhawk College East Campus in Southeast Henry County cancelled classes for several days due to considerable damage with many trees and power lines down. In Henry County Illinois alone, an estimated 25,000 acres of corn was flattened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 8:35 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 20, 8:35 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT SUN JUL 20 2003

JUST UPDATED FOR NEW WATCH...MADE FEW CHANGES TO WORDING...NOW THAT
THE THUNDERSTORMS HAVE FINALLY MATERIALIZED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LE
Hazardous weather outlook, Jul 20, 7:18 AM CST, 14 hours 22 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 AM CDT SUN JUL 20 2003...CORRECTION TO COUNTY CODING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MAINLY THIS AFTERNOON
AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS OF 60 TO 90 MPH. SECONDARY THREATS INCLUDE LARGE HAIL...LOCALIZED
FLOODING AND ISOLATED TORNADOES.

THUNDERSTORMS OVER WESTERN MINNESOTA EARLY THIS MORNING...WILL MOVE
SOUTHEAST INTO PORTIONS OF NORTHERN IOWA. THESE STORMS WITH
THE HELP OF AN UPPER LEVEL DISTURBANCE COULD REINTENSIFY OVER NORTH
CENTRAL IOWA LATE THIS MORNING THEN PROPAGATE EAST SOUTHEAST INTO
AREAS MAINLY ALONG AND NORTH OF HIGHWAY 30 DURING THE AFTERNOON
BRINGING THE THREAT OF DAMAGING WINDS OF 60 TO 70 MPH AND ISOLATED
LARGE HAIL.

SURFACE LOW PRESSURE OVER SOUTH DAKOTA...WILL MOVE INTO NORTHWEST
IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED OVER NORTHWEST IOWA THIS AFTERNOON AS THIS SURFACE LOW
ENCOUNTERS STRONG INSTABILITY WHILE INTERACTING WITH AN OUTFLOW
BOUNDARY LEFT BEHIND FROM THE MORNING THUNDERSTORMS. THE
THUNDERSTORMS WILL THEN MOVE RAPIDLY SOUTHEAST DUE TO STRENGTHENING
WINDS IN THE MID LEVELS OF THE ATMOSPHERE...BRINGING A THREAT OF
DAMAGING STRAIGHT LINE WINDS LATE THIS AFTERNOON AND TONIGHT TO
AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 30. THERE IS A COMPLICATING
FACTOR TO THE SEVERE POTENTIAL...AND THAT IS THE AMOUNT OF CLOUD
COVER. LOW CLOUDS GENERALLY ALONG AND NORTH OF I 80 THIS MORNING
WILL GRADUALLY GIVE WAY TO WIDESPREAD HIGH CLOUDINESS. THIS WILL
HELP TO LIMIT THE AMOUNT OF INSTABILITY INTO THE AFTERNOON. SHOULD
THE CLOUDS LINGER THEN THE BOUNDARY LAYER INSTABILITY WILL BE
REDUCED...THEREBY LIMITING THE SEVERE POTENTIAL.
HOWEVER...AT THIS TIME IT APPEARS BY MID TO LATE AFTERNOON OR
POSSIBLY EARLIER THE CLOUDS WILL THIN SUFFICIENTLY TO ALLOW RAPID
DESTABILIZATION...ESPECIALLY SOUTH OF I 80...WHERE STRONG
TO EXTREME INSTABILITY IS LIKELY WITH TEMPERATURES IN THE UPPER 80S
TO LOWER 90S. THE COMBINATION OF STRONG TO EXTREME INSTABILITY AND
UNSEASONABLY STRONG MID LEVEL WINDS WOULD BE CONDUCIVE FOR THE
DEVELOPMENT OF AN INTENSE LINE OF THUNDERSTORMS CONTAINING VERY
DAMAGING WINDS OF 70 TO 90 MPH. HAIL UP TO 1 INCH IN DIAMETER WOULD
ALSO BE POSSIBLE. INTENSE RAINFALL RATES COULD LEAD TO SOME
LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN ONE
HOUR...RESULTING IN LOCALIZED FLOODING.

EVENTUALLY A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...ENDING
THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER FROM NORTHWEST TO
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT ACROSS THE
OUTLOOK AREA.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

05

In the hours before

Local storm report, Jul 20, 9:23 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1023 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1021 PM    1 NW FAIRBANK             IA   60 MPH TSTM GUST
07/20/03   BUCHANAN                       REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Jul 20, 9:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1029 PM    6 N VINTON                IA   WIND DAMAGE
07/20/03   BENTON                         MANY TREES DOWN WITH
                                          ONE ON TOP OF MOBILE
                                          HOME. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 heavy rain, 2 funnel cloud, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Linn

When
July 20, 9:40 PM CST to 9:50 PM CST
Where
Linn County, Palo
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Crop damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
42.067, -91.783

Thunderstorm Wind, Linn

When
July 20, 9:45 PM CST to 9:48 PM CST
Where
Linn County, Center Pt
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Crop damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
42.200, -91.783

Thunderstorm Wind, Linn

When
July 20, 9:58 PM CST to 10:17 PM CST
Where
Linn County, Cedar Rapids
Measured
63 kt (72 mph) measured gust
Property damage
$5.0 million
Reported by
BROADCAST MEDIA
Coordinates
42.000, -91.650

Heavy Rain, Linn

When
July 20, 10:00 PM CST to 10:40 PM CST
Where
Linn County, Cedar Rapids
Measured
1.5
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Interstate 380 and other streets partially flooded in spots

Funnel Cloud, Linn

When
July 20, 10:08 PM CST to 10:11 PM CST
Where
Linn County, Cedar Rapids
Reported by
BROADCAST MEDIA
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Jct of Iowa 13 & 100 by KGAN TV

Funnel Cloud, Linn

When
July 20, 10:13 PM CST to 10:18 PM CST
Where
Linn County, Cedar Rapids
Reported by
BROADCAST MEDIA
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Over KCRG downtown studio

Thunderstorm Wind, Cedar

When
July 20, 10:33 PM CST to 10:43 PM CST
Where
Cedar County, 2 mi NNE of Lowden
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
41.883, -90.917

Corn flattened with trees down and an out building damaged

Heavy Rain, Johnson

When
July 20, 10:40 PM CST to 11:10 PM CST
Where
Johnson County, Iowa City
Measured
1.5
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Dubuque street at I-80 with street flooding

Thunderstorm Wind, Johnson

When
July 20, 10:45 PM CST to 10:53 PM CST
Where
Johnson County, 3 mi N of Coralville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -91.583

Heavy rain for 8 minutes

Thunderstorm Wind, Johnson

When
July 20, 10:52 PM CST to 11:04 PM CST
Where
Johnson County, Iowa City
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -91.550

KIOW measured 49 knots @ 2301 CST

Thunderstorm Wind, Muscatine

When
July 20, 11:00 PM CST to 11:10 PM CST
Where
Muscatine County, Atalissa
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -91.167

Trees and power lines down

Heavy Rain, Scott

When
July 20, 11:00 PM CST to 11:59 PM CST
Where
Scott County, Davenport
Measured
2.1
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Street flooding downtown

Thunderstorm Wind, Muscatine

When
July 20, 11:07 PM CST to 11:15 PM CST
Where
Muscatine County, 2 mi E of Atalissa
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -91.133

6 power poles down

Heavy Rain, Muscatine

When
July 20, 11:10 PM CST to 11:32 PM CST
Where
Muscatine County, Muscatine
Measured
1
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

In 22 minutes

Thunderstorm Wind, Muscatine

When
July 20, 11:15 PM CST to 11:25 PM CST
Where
Muscatine County, 3 mi S of Atalissa
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -91.167

Tree down on a 35 foot camper

Hail, Muscatine

When
July 20, 11:16 PM CST to 11:26 PM CST
Where
Muscatine County, Muscatine
Measured
1 in hail
Property damage
$50,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.417, -91.050

Lasted 10 minutes

Flash Flood, Muscatine

When
July 20, 11:20 PM CST to July 21, 1:00 AM CST
Where
Muscatine County, Muscatine
Measured
1.5
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Water bumper deep at Cedar and Mulberry Streets

Thunderstorm Wind, Muscatine

When
July 20, 11:20 PM CST to 11:30 PM CST
Where
Muscatine County, 5 mi NNE of Muscatine
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.483, -91.017

Tree down on a trailer

Thunderstorm Wind, Muscatine

When
July 20, 11:24 PM CST to 11:34 PM CST
Where
Muscatine County, Muscatine Muni Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Crop damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.367, -91.150

KMUT AWOS

Thunderstorm Wind, Muscatine

When
July 20, 11:24 PM CST to 11:34 PM CST
Where
Muscatine County, Muscatine
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.417, -91.050

Trees down on U.S. 61

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369121, 5369122, 5369123, 5369379, 5369380, 5369381, 5369382, 5369383, 5369384, 5369385, 5369386, 5369387, 5369388, 5369389, 5369390, 5369391, 5369392, 5369393, 5369394, 5369395.